Alert archive / Ohio / Special Marine Warnings in 2011

Special Marine Warning 13, NWS Cleveland, OH

May 6, 2011

NWS Cleveland, OH issued this special marine warning at May 6, 2011, 5:03 PM EDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2011, 5:03 PM EDT (21:03 UTC)
Expired
May 6, 2011, 6:30 PM EDT
In force
87 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

The radar

The Cleveland radar (KCLE), 70 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WHUS51 KCLE 062103
SMWCLE
LEZ142>145-162>165-062230-
/O.NEW.KCLE.MA.W.0013.110506T2103Z-110506T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
503 PM EDT FRI MAY 6 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  MAUMEE BAY TO AVON POINT OH...
* UNTIL 630 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND SCATTERED THUNDERSTORMS PRODUCING WIND GUSTS AROUND 35 
KNOTS. THE ACTIVITY WAS NEAR RENO BEACH MOVING EAST AT 30 KNOTS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANDUSKY BAY...PUT-IN-BAY...KELLEYS ISLAND...HURON...LORAIN HARBOR
  AND AVON POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS AND LOCALLY HIGH WAVES AS WELL AS A 
CHANCE FOR LIGHTNING.BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY...UNTIL THIS STORM PASSES.

&&

LAT...LON 4144 8268 4143 8277 4146 8280 4143 8287
      4149 8298 4158 8306 4166 8332 4189 8307
      4187 8308 4168 8268 4169 8239 4185 8203
      4180 8200 4149 8203 4142 8224 4138 8257
TIME...MOT...LOC 2102Z 276DEG 28KT 4172 8321

$$

KOSARIK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at May 6, 3:01 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 6, 3:01 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
301 PM EDT FRI MAY 6 2011

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE REGION
EARLY THIS EVENING...FOLLOWED BY SOME SCATTERED SHOWERS ASSOCIATED
WITH THE UPPER LEVEL TROUGH. A BRIEF BREAK IN THE RAIN OVERNIGHT
BEFORE ANOTHER AREA OF LOW PRESSURE ADVANCES TOWARDS THE REGION. RAIN
WILL ONCE AGAIN OVERSPREAD THE REGION SATURDAY AFTERNOON AS THE
LOW MOVES BY TO OUR SOUTH. HIGH PRESSURE WILL BUILD IN FOR LATE
SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK COLD FRONT ALREADY HALFWAY THROUGH THE AREA WILL CONTINUE
MARCHING EAST THIS EVENING. LIGHT RAINFALL HAS BEEN ASSOCIATED
WITH THIS LINE...HOWEVER ADDITIONAL SHOWERS ASSOCIATED WITH THE
UPPER LVL TROF WILL MOVE IN LATER THIS AFTERNOON/EVENING AS THE
LOW MOVES EAST. SOME ISOLATED TSRA IS POSSIBLE WITH THIS
CONVECTION...THOUGH DYNAMICS LOOK WEAK FOR ORGANIZED STRONG
STORMS. THERE WILL BE A BRIEF BREAK IN THE CLOUDS AS THIS SYSTEM
PUSHES EAST AND BEFORE THE NEXT WAVE APPROACHES. THE RETURNING
CLOUDS FROM THE W WILL KEEP TEMPS SLIGHTLY WARMER TONIGHT THAN
EASTERN PORTIONS. OVERALL LOOKING AT TEMPS IN THE MID 40S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
LEANED TOWARDS THE FASTER GFS/ECMWF SOLUTION FOR THE SHORT TERM
WHICH SHOWS A WARM FRONT MOVING INTO THE AREA SATURDAY...RETURNING
A CHANCE FOR SHOWERS AND THUNDERSTORMS. INSTABILITY WEAK AROUND
200-300 CAPE...AND ONCE AGAIN SHEAR AND UPPER LVL DYNAMICS DON'T
SUPPORT ORGANIZED CONVECTION. RAINFALL RATES AND AMOUNTS NOT
EXPECTED TO BE SIGNIFICANT EITHER AS SYSTEM MOVING OUT OF THE W
WILL BE LOW ON MOISTURE. A RIDGE TO OUR E WILL HOLD BACK THE TSRA
FROM NW PA AND E OH UNTIL SAT EVENING. BY THIS TIME THE LOW TRACK
WILL BE TO OUR S...PULLING THE BEST CHANCE FOR RAIN OUT OF OUR
AREA. BY SUN A RIDGE WILL BUILD IN FROM THE N BRINGING A BREAK IN
THE SHOWERS...WITH ADDITIONAL DRYING AND CLEARING INTO MON. WARMER
AIR MOVING IN TOMORROW WILL BUMP TEMPS INTO THE MID 60S...AND WITH
DRYING AND THE CHANCE FOR SOME MORE SUN ON SUNDAY COULD SEE TEMPS
REACH THE UPPER 60S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A RIDGE WILL BUILD OVER
THE REGION FOR THE START OF NEXT WEEK.  THIS WILL BRING A
SIGNIFICANT WARM UP TO THE AREA AS TEMPERATURES CLIMB INTO THE 70S
FOR MOST OF THE WEEK.  HOWEVER...MOST OF THE GUIDANCE IS KEEPING
SCATTERED THUNDERSTORMS OVER THE AREA.  BOTH THE GFS AND ECMWF HOW A
WARM FRONTAL BOUNDARY THAT BECOMES QUASI STATIONARY JUST OT THE
SOUTHWEST OF THE FORECAST AREA.  THIS BOUNDARY MAY SERVE AS A FOCUS
FOR THUNDERSTORM DEVELOPMENT IN THE EXTENDED PERIOD.  AT THIS TIME
THE LOCATION OF THE FRONT WOULD KEEP MOST OF THE THUNDERSTORM
ACTIVITY OVER THE WESTERN SECTIONS OF THE FORECAST AREA.  WHILE
THUNDERSTORMS WILL STILL OCCUR IN THE EAST IT WILL BE MORE SCATTERED.
A LARGE UPPER LEVEL LOW WILL MAKE ITS WAY INTO THE FORECAST AREA BY
NEXT WEEKEND.  THIS SYSTEM WILL BRING A COOL DOWN ALONG WITH
NUMEROUS SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT WILL MOVE ACROSS THE ROUTES THIS AFTERNOON. AN AREA OF
LIGHT SHOWERS HAS FORMED IN ADVANCE OF THE FRONT. IT APPEARS THAT
LITTLE OF THE RAIN IS MAKING IT TO THE GROUND. IN LOCATIONS WERE
LIGHT RAIN OCCURS...VSBYS SHOULD STAY ABOVE VFR. A VERY FINE AREA
OF MVFR CEILINGS AROUND 2KFT WITH THE SHOWERS. AS THIS MOVES EAST
SKIES SHOULD RISE BACK TO VFR CONDITIONS. EXPECT VFR OVERNIGHT
TONIGHT. WINDS WILL REMAIN FROM THE SOUTHWEST....EXPECT SOME GUSTS
TO NEAR 20 KNOTS IN ADVANCE OF THE FRONT. A WEST TO SOUTHWEST FLOW
BEHIND THE FRONT OVERNIGHT.

.OUTLOOK...NON-VFR IN RAIN SHOWERS AND CHANCE OF TSRA SATURDAY
NIGHT THROUGH SUNDAY.

&&

.MARINE...
LIGHT AND VARIABLE FLOW TONIGHT THROUGH SATURDAY. NORTH-NORTHEAST
FLOW TO BECOME ESTABLISHED SUNDAY THROUGH EARLY NEXT WEEK AS A RIDGE
OF HIGH PRESSURE CENTERED TO OUR NORTH INFLUENCES THE FLOW ON THE
LAKE. A WARM FRONT PUSHES NORTH WEDNESDAY TAKING THE WINDS AROUND TO
THE SOUTH. NO HEADLINES ANTICIPATED THROUGH MID WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JAMISON
NEAR TERM...JAMISON
SHORT TERM...JAMISON
LONG TERM...GARNET
AVIATION...GARNET
MARINE...OUDEMAN
Hazardous weather outlook, May 6, 4:11 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
411 AM EDT FRI MAY 6 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-070815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
411 AM EDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:45 PM EDTSpecial Marine WarningCLE45 min

Nearby

Special Marine Warnings in Ohio, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.